Lightning, Ocean
- When
- June 30, 2:25 PM EST
- Where
- Ocean County, Barnegat Light
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Lightning struck and damaged the electrical gear of a utility boat in Barnegat Inlet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck and damaged the electrical gear of a utility boat in Barnegat Inlet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 9:45 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1045 AM EDT MON JUN 30 2003 UPDATING THE ZONES TO EMPHASIZE CLDS FAR N AND WL MAINTAIN A CHC SHWRS WITH ACTIVITY ALG FNT POKING TWD THE AREA FM NCNTRL PA...AND WL CONT A MENTION OF THUNDER THERE TOO ALTHO NO CONVTN GOING YET. FURTHER S WL MAINTAIN THE STATUS QUO ALTHO WL BUMP TEMP RANGE UP A BIT SOME ZONES WHERE IT WAS FAIRLY NARROW. RE SVR THREAT WL REISSUE SPS FOR SLGT RISK WHICH SPC HAS DROPPED A BIT FURTHER S...SO WL CUT OUT THE LEHIGH VALLEY AND WARREN AND MORRIS NJ AS WELL. BEST THREAT APPEARS TO BE OVR SRN HALF OF THE CWA WITH -4 LI/S ON NGM FOUE GUIDANCE AND -6.5 LI ON LWX AND OKX SOUNDINGS...WITH QUITE GOOD CAPES OVR 2K. WE SHUD BE ABLE TO REACH CONVTV TEMPS QUITE EASILY... AND DPTS ARE UPPER 60S TO LOWER 70S SO MSTR IS NOT A LIMITING FACTOR. FEELS QUITE HUMID OUTSIDE THE OFC. UPR WINDS APPEAR FAVBL TOO...ALTHO HELICITY IS LO AND SUPERCELL THREAT IS TOO. FZLVLS ARE 12.5 TO 15K FT...AND WB ZERO/S ARE WELL ABV 10K FT TOO SO HAIL MAY NOT BE MUCH OF A THREAT...WL FOCUS ON WINDS AS BEING PRIMARY THREAT. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. PREV AFD IS BLO... ***************************************************************** TODAY SHORT WAVE PUSHING TOWARD FA WITH ASSOCIATED SFC COLD FRONT. SFC FRONT FCST TO MOVE THROUGH TONIGHT AND...PROBABLY...CLEAR SRN FA TMRW. DECENT PREFRONTAL CAPES PROGGED BOTH GFS AND ETA FOR MUCH OF FA...MANY LOCATIONS FCST TO HAVE VALUES ABOVE 1500 J/KG FOR A TIME. WB0 VALUES BETWEEN 10K AND 11K FT AND LCL VALUES GENERALLY BETWEEN 4K AND 5K FT ARE NOT INCONDUCIVE TO CONVECTION. ALSO SEE A COUPLED UPPER JET WITH FA IN THE FAVORED AREA. NICE SFC DWPTS EARLY THIS AM RANGING FROM THE MID 60S N TO THE LOWER 70S S. SHEAR IN THE 3 TO 6 KM RANGE ISNT BAD. AS IS OFTEN THE CASE...THERE ARE A FEW CAVEATS HERE. WE HAVE A WEAK SHORT WAVE ABOUT TO MOVE THROUGH FA ATTIM. THIS IS PROGGED TO HAVE THE EFFECT OF CAUSING THE LOW LEVEL WINDS TO VEER TO THE W TO SW... WHICH WOULD ALMOST CREATE A CATABATIC FLOW. IF SOME DOWNSLOPING DOES OCCUR TODAY...THIS MIGHT LOWER SFC DWPTS SOME AND MIGHT RETARD CONVECTION SOME. ON THE SAME NOTE...WE ARE HARD PRESSED TO FIND ANY DECENT LOW LEVEL CONVERGENCE FOR THIS AFTN OR EVE PROGGED BY EITHER THE ETA OR THE GFS. ALSO...DESPITE PWATER VALUES AROUND 1.5 INCH... THERE IS A FAIR AMOUNT OF SPREAD BETWEEN THE TEMP AND DWPT PROFILES THROUGH MOST...NOT ALL...OF THE COLUMN. FINALLY...THE WIND FIELD UP TO 3 KM IS NOT STRONG AND SHOWS LITTLE SHEAR. ALL THINGS CONSIDERED...SPC IS SUFFICIENTLY IMPRESSED TO PUT MOST OF THE FA INTO A SLGT RISK FOR THIS AFTERNOON AND EVENING...AND THERE ARE ENOUGH FACTORS IN PLACE FOR US TO FOLLOW THEIR LEAD. WILL ISSUE A STATEMENT AND PUT SOME ENHANCED WORDING INTO MOST ZONES. POPS... HOWEVER...NOT VERY HIGH FOR TODAY...SOMEWHAT HIGHER TONIGHT S... WHICH IS CONSISTENT WITH ALL STAT GUIDANCE. FCST AFTER THAT MAINTAINS CONTINUITY WITH PREV FCSTS...EXCEPT THAT WE NOW FEEL WE CAN INCREASE THE CLOUDINESS A BIT FOR WED NIGHT INTO THU IN RESPONSE TO TS BILL. THE GFS LOOKS A FAIR AMOUNT LIKE THE TPC GUIDANCE...AND WE USED THAT AS A GUIDE. LIKED THE WARMER GUIDANCE TEMPS TODAY WITH THE NEAR DWNSLOPE FLOW. AFTER THAT GUIDANCE TEMPS SEEMED TO GENERALLY COINCIDE WITH THEMSELVES AND WITH PREV FCST...SO ACCEPTED. MARINE REMAINS QUIET. FCSTID = 45 MPO 80 57 78 59 / 30 10 10 10 ABE 86 62 84 63 / 30 10 10 10 RDG 86 62 84 63 / 30 10 10 10 PHL 91 69 86 68 / 30 30 10 10 12N 85 60 83 62 / 30 10 10 10 SMQ 88 62 85 65 / 30 30 10 10 TTN 89 65 86 66 / 30 30 10 10 MIV 90 65 86 63 / 30 40 20 10 ACY 87 68 84 70 / 30 40 20 10 ILG 88 67 86 67 / 30 30 10 10 DOV 90 68 85 68 / 30 40 20 10 GED 90 69 86 68 / 30 40 20 10 ESN 89 68 84 68 / 30 40 20 10
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE REGION...WITH THE EXCEPTION OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY... IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING. MPD
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-010200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EDT MON JUN 30 2003 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED SOUTHEASTERN AND EAST-CENTRAL PENNSYLVANIA...CENTRAL AND SOUTHERN NEW JERSEY...DELAWARE...AND THE NORTHEAST MARYLAND SHORE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON OR EVENING ARE DAMAGING WINDS AND LARGE HAIL. A COLD FRONT APPROACHING THE COAST FROM THE NORTHWEST THIS MORNING WILL COMBINE WITH A VERY WARM QUITE HUMID AND UNSTABLE AIRMASS... ALONG WITH FAVORABLE UPPER LEVEL WINDS...TO GENERATE A FEW SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING. THE HIGHEST THREAT MAY INDEED BE FROM PHILADELPHIA TO POINTS SOUTH...ESPECIALLY OVER NORTHEASTERN MARYLAND AND DELAWARE. ALTHOUGH THE SOUTHERN POCONOS THE LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY ARE NOT IN THE AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS...THESE AREAS WILL AT LEAST HAVE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AS WELL. LIGHTNING CAUSES THUNDER...SO ALL THUNDERSTORMS CONTAIN LIGHTNING. LIGHTNING SHOULD BE TREATED AS A POTENTIAL THREAT AND ANY THUNDERSTORM SHOULD BE RESPECTED AS A POSSIBLE DANGER. REMEMBER... LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES ON AVERAGE THAN EITHER TORNADOES OR THE DAMAGING WINDS FROM SEVERE THUNDERSTORMS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR THE LATEST INFORMATION...PLEASE TUNE TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.WEATHER.GOV/ER/PHI.
The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363996.